Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 174, NWS Columbia, SC

June 21, 20115 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 21, 2011, 8:56 PM EDT for 5 counties in South Carolina. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 8:56 PM EDT (00:56 UTC)
Expired
Jun 21, 2011, 9:45 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 49 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 9:00 PM EDTTSTM WND DMG4 Nnw Silverstreet, SCTREES DOWN AT THE INTERSECTION OF ISLAND FORD RD AND BELLFAST RD.
Jun 21, 9:20 PM EDTTSTM WND DMG4 Nw Lexington, SCTREES DOWN AT INTERSECTION OF BEECHCRREK RD AND COUNTY LAKE DR.
Jun 21, 9:28 PM EDTTSTM WND DMG5 Ene Prosperity, SCNUMEROUS TREES DOWN ON INTERSTATE 26 BETWEEN MILE MARKERS 80 AND 85.
Jun 21, 9:50 PM EDTTSTM WND DMG12 Sw Winnsboro, SCDISPATCH CENTER REPORTS NUMEROUS TREES DOWN IN THE SOUTHWEST CORNER OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1536 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS52 KCAE 220056
SVRCAE
SCC039-063-071-079-081-220145-
/O.NEW.KCAE.SV.W.0174.110622T0056Z-110622T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
856 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 945 PM EDT

* AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF WHITMIRE
  TO 7 MILES SOUTHWEST OF PROSPERITY TO RIDGE SPRING...OR ALONG A
  LINE EXTENDING FROM 14 MILES NORTHWEST OF NEWBERRY TO 8 MILES SOUTH
  OF NEWBERRY TO 12 MILES WEST OF BATESBURG...AND MOVING EAST AT 30
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE...SOUTH
  CONGAREE...SALUDA...RIDGE SPRING...RED BANK...PROSPERITY...OAK
  GROVE...NEWBERRY...LEXINGTON...LEESVILLE...IRMO AND BATESBURG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3455 8116 3421 8106 3381 8116 3382 8152
      3388 8157 3383 8163 3383 8173 3387 8184
      3415 8173 3435 8178 3444 8173 3445 8169
      3453 8163 3447 8155 3444 8153 3448 8148
      3449 8142 3457 8142
TIME...MOT...LOC 0056Z 264DEG 27KT 3446 8170 3417 8161
          3385 8170

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:14 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 21, 8:14 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
814 PM EDT TUE JUN 21 2011

.SYNOPSIS...
MUCH ABOVE NORMAL TEMPERATURES WILL CONTINUE FOR THE NEXT COUPLE
OF DAYS AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE AREA. SLIGHT
COOLING IS EXPECTED FOR THE END OF THE WEEK AS THE THREAT OF
THUNDERSTORMS INCREASES.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATE...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE CSRA
AND CONTINUE TO MOVE INTO THE WESTERN MIDLANDS. OTHER CONCERN WILL
BE FOR THE EASTERN MIDLANDS WHERE THE SEA BREEZE IS CURRENTLY
MOVING INTO BAMBERG...ORANGEBURG AND CLARENDON COUNTIES. THIS
COULD IGNITE SOME ADDITIONAL THUNDERSTORMS...HOWEVER BEST
INSTABILITY REMAINS OVER THE WESTERN AND CENTRAL MIDLANDS. WILL
ISSUE AN UPDATE TO BETTER REPRESENT THE CURRENT SITUATION.

PREVIOUS DISCUSSION...TEMPERATURES HAVE BEGUN TO SLOWLY COOL
ACROSS THE FORECAST AREA ALLOWING HEAT INDEX VALUES TO DROP BELOW
100 DEGREES. AS A RESULT HAVE CANCELED THE HEAT ADVISORY. SOME
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE
NORTHERN MIDLANDS AND CSRA...MAINLY ALONG OUTFLOW BOUNDARIES FROM
EARLIER CELLS. WILL ISSUE AN UPDATE TO REMOVE HEAT ADVISORY
WORDING AND ADJUST POPS AND CLOUDS. UPDATE OUT SHORTLY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
BY WEDNESDAY AN UPPER TROUGH OVER THE CENTRAL PLAINS BEGINS TO
MOVE EASTWARD HELPING TO FLATTEN THE UPPER RIDGE. WILL INCREASE
POPS TO LOW CHANCE MAINLY FOR THE AFTERNOON AND EVENING HOURS.
STILL QUITE WARM WEDNESDAY WITH HIGHS IN THE MID TO UPPER
90S...BUT LOWERING INTO THE LOWER 90S THURSDAY. A HEAT ADVISORY
MAY AGAIN BE NEEDED WEDNESDAY. OVERNIGHT LOWS IN THE LOWER TO
MIDDLE 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS CONTINUE TO DEPICT AN UPPER TROUGH OVER THE
CENTRAL PART OF THE COUNTRY SLOWLY MOVING EAST. TROPICAL MOISTURE
MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE
WEEK AS WELL. A COLD FRONT APPROACHES FROM THE NORTHWEST BY FRIDAY
BUT MODELS SUGGEST THAT THE FRONT WILL HAVE A TOUGH TIME GETTING
THROUGH OUR AREA...POSSIBLY STALLING INTO EARLY NEXT WEEK. WILL
CONTINUE THE MENTION OF CHANCE POPS THROUGH THE EXTENDED PERIOD.
MAX TEMPS GENERALLY IN THE LOWER 90S. OVERNIGHT LOWS REMAIN IN
THE LOWER TO MIDDLE 70S.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THUNDERSTORMS ACTIVITY HAS QUICKLY ERUPTED EARLY THIS EVENING
ACROSS THE CSRA AND NORTHERN MIDLANDS. HAVE UPDATED TAFS TO
REFLECT THIS ACTIVITY. HIGHEST POTENTIAL FOR STORM WINDS EXISTS
WITH SEVERE STORMS CURRENTLY MOVING NEAR AGS/DNL. EXPECT TSRA
ACTIVITY TO WEAKEN AFTER 02/03Z. THERE STILL REMAINS SOME
UNCERTAINTY TO FOG TOMORROW MORNING BUT WITH CURRENT STORM
ACTIVITY HAVE INCLUDED IT INTO AGS/OGB SITES WHERE NAM MOS HAS
INDICATED BRIEF PERIOD OF MVFR FOG. WINDS PICK UP AFTER 22/18Z
FROM THE WEST-SOUTHWEST. FOR NOW HAVE LEFT OUT CB MENTION IN TAFS
FOR THE END OF THE TAF PERIOD DUE TO TIMING/LOCATION OF UPPER TROUGH
ARRIVING FROM THE WEST AND UNCERTAINTY IN STORM COVERAGE.

EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING CONVECTION
IS POSSIBLE WEDNESDAY THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 21, 6:51 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
651 PM EDT TUE JUN 21 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-222300-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
651 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 6:50 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT TUE JUN 21 2011

SCZ015-212315-
LANCASTER-
650 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER
COUNTY THROUGH 715 PM EDT...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR IRWIN...MOVING NORTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN AND LANCASTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3482 8079 3482 8067 3458 8074 3459 8089
      3466 8090 3471 8088 3475 8089 3478 8088
      3482 8090 3484 8088 3490 8088 3492 8087
      3492 8078
TIME...MOT...LOC 2250Z 184DEG 10KT 3467 8084
Local storm report, Jun 21, 8:00 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
800 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND DMG     2 WNW LINCOLNTON        33.80N 82.51W
06/21/2011                   LINCOLN            GA   LAW ENFORCEMENT

            TREES DOWN ALONG METASVILLE RD WEST OF LINCOLNTON.

&&

CL
Local storm report, Jun 21, 8:04 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
804 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             HEPHZIBAH               33.28N 82.11W
06/21/2011  U0.25 INCH       RICHMOND           GA   PUBLIC

            PEA SIZED HAIL IN HEPHZIBAH.

&&
Local storm report, Jun 21, 8:44 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
844 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             6 NNE HEPHZIBAH         33.36N 82.06W
06/21/2011  E0.88 INCH       RICHMOND           GA   PUBLIC

            NICKEL SIZED HAIL.

&&

CL
Local storm report, Jun 21, 8:45 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
845 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND GST     7 SSE AUGUSTA           33.35N 81.97W
06/21/2011  E60 MPH          RICHMOND           GA   TRAINED SPOTTER

            SPOTTERNETWORK REPORT OF 60 MPH WINDS SOUTH OF AUGUSTA

&&

SMITH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:10 PM EDTSevere Thunderstorm WarningCAEAiken50 min
Jun 21, 9:04 PM EDTSpecial Weather StatementCAEAiken26 min
Jun 21, 9:32 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Richland43 min
Jun 21, 9:41 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Lexington, Richland49 min
Jun 21, 10:10 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg, Richland50 min
Jun 21, 10:29 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster46 min
Jun 21, 10:41 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster, Lee, Richland, Sumter34 min
Jun 21, 10:57 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lee, Richland, Sumter63 min
Jun 21, 11:13 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington47 min
Jun 21, 11:13 PM EDTSevere Thunderstorm WarningCAEChesterfield32 min
Jun 21, 11:46 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield44 min
Jun 22, 12:16 AM EDTSpecial Weather StatementCAERichland44 min
Jun 22, 1:14 AM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.